GA Department of Health Issues Warning to Health Care Providers about Fentanyl Expsoure in Overdose Cases

Following a cluster of opioid overdoses Middle Georgia over the past several weeks, the Commissioner of Georgia Department of Public Health, Brenda Fitzgerald, MD, issued a warning to health care providers about the dangers of coming into contact with Fentanyl, cyclopropyl fentanyl and U-47700. These three medications were components of the counterfeit Percocet pills that caused the overdoses, according to lab analysis. 

U-47700 is a synthetic opioid that is seven times strong than morphine. Cyclopropyl fentanyl is even stronger. Neither are intended for human or veterinary use. 

Dr. Fitzgerald warning includes the following instructions for health care providers:

"Both of these drugs are HIGHLY DANGEROUS and should not be handled. They can be inhaled or absorbed through the skin and are extremely toxic in even the smallest quantities. One of the most pronounced indications of potential ingestion of these drugs is the high number of doses of naloxone required to rouse the patient.

If a substance in any form (pill, powder or liquid) is found on a patient in the hospital:

  1. Wear adequate PPE when handling the substance.
  2. Specific recommendations from the GBI include double gloving, gown, n95 mask and goggles.
  3. Double bag the substance with a bio-hazard label on the outside and handle per hospital protocol."

Read more about the counterfeit Percocet and the dangers of U-47700 and cyclopropyol fentanyl here

This link contains recommendations from the Center for Disease Control for first responders and health care providers coming into contact with Fentanyl and its derivatives.

Source: http://campaign.r20.constantcontact.com/re...

State Leaders Call for Increased Awareness about Fentanyl

Four Tennessee state agencies are warning people about the dangers surrounding drugs such as Fentanyl and carfentanil, both of which are being used to produce counterfeit versions of medications such as Percocet, Xanax, Oxycodone, as well heroin. 

The Tennessee Department of Health, Tennessee Bureau of Investigation, Tennessee Department of Mental Health and Substance Abuse Services and Tennessee Department of Safety and Homeland Security shared a message Thursday about the danger of Fentanyl and carfentanil being used to to make counterfeit drugs saying the criminals making these counterfeit medications have little concern for safety. Officials said the counterfeiters do not pay attention to the quantity or levels of Fentanyl and carfentanil being used in their illegal operations, leading to some batches of the drugs being more potent, so potent that one pill can be deadly. 

Read more about the warning here

Click here to view a Public Health and Safety Advisory on Fentanyl issued in April. 

The US Drug Enforcement Agency has produced a guide for first responders who come into contact with Fentanyl. Click here to read the briefing guide. 

Source: http://www.tn.gov/news/51015